RSS
TwitterFacebook

Side Effects of Levaquin, Similar Antibiotics Linked To Insomnia Risks: ISMP Report

  • Written by: Irvin Jackson
  • 4 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

A recent report warns that the side effects of Levaquin, Avelox and Cipro have been linked to a large number of adverse event reports over the past year involving insomnia.

In the latest edition of the Institute for Safe Medication Practices (ISMP)’s Quarterwatch report (PDF), which independently analyzes adverse event reports submitted to the FDA, the group identified 87 different drugs that appear to induce insomnia; one of the most common drug side effects. However, the findings also found an unexpected correlation between a class of antibiotics known as fluoroquinolones and insomnia as well.

While many of the drugs on the list were expected to have insomnia side effects, such as drugs used to treat attention deficit and hyperactivity disorder, and smoking cessation drugs, like Chantix, no other antibiotics were linked to insomnia problems.

According to the findings, over the course of a year, ending in June 2016, the FDA received 1,811 reports of either insomnia or difficulty sleeping associated with Levaquin, 1,252 such reports linked to the use of Cipro, and 279 reports associated with Avelox. Each of the antibiotics are part of the same class of medications, known as fluoroquinolones, which are widely used, but have been linked to an increasing number of side effects and health risks in recent years.

“Only one of the many classes of antibiotics were implicated–fluoroquinolones such as ciprofloxacin (CIPRO), levofloxacin (LEVAQUIN), and moxifloxacin (AVELOX),” the report notes. “These antibiotics are also implicated in other neurological adverse effects.”

Those other side effects linked to the antibiotics include reports of peripheral neuropathy, a form of serious nerve damage that has been found to cause problems long after the medication is no longer used.

While the medications have been prescribed for a variety of different infections in recent years, use of the antibiotics has been curtailed over the past year as more information has become available about the risk of peripheral neuropathy and other health problems linked to the drugs.

In August 2013, the FDA required the makers of Levaquin and other fluoroquinolones to provide stronger warnings about the peripheral neuropathy risk with the antibiotics, adding information to the label for the first time that suggested problems may last for months or years after an individual stops taking the drug. The new label now warns patients to contact their doctors and consider switching to a different class of antibiotics if they experience symptoms of peripheral neuropathy. The FDA also no longer allows the drug manufacturers to claim that the condition is rare on the warning labels.

Given the side effects linked to the antibiotics, the FDA issued a new drug safety communication in May 2016, urging doctors not to prescribe fluoroquinolones for many common infections that are uncomplicated and have other available treatment options, indicating that the potential risks outweigh the benefits. The federal regulatory agency considered available information on the risk of peripheral neuropathy, tendon ruptures, retinal detachments and other health concerns linked to the drugs at that time.

There are currently hundreds of Levaquin lawsuits, Avelox lawsuits and Cipro lawsuits filed throughout the federal court system over peripheral neuropathy problems allegedly caused by the antibiotics.

More recently, research has also suggested that fluoroquinolones may cause severe collagen degradation issues that impact the aorta. As a result, a growing number of aortic aneurysm lawsuits and aortic dissection lawsuits are also being pursued by former users of Levaquin and Avelox, alleging that the painful and potentially life-threatening complication may have been avoided if proper warnings had been provided to users of the antibiotics.

Tags: , , , , , , , ,

4 comments

  1. Mark Reply

    Thank you so much for your continued coverage of the many different ways that fluoroquinolones can mess up our bodies. Most people are not aware that these drugs are in a class that is normally used for chemo, even our doctors, which is why they consistently prescribe too much or for too often. Their belief that these are traditional antibiotics is why they also routinely prescribe them in conjunction with other drugs that cause toxic reactions in our bodies, like steroids, NSAIDs, proton pump inhibitors, opioids, many muscle relaxers, some hypertension medications, ambien, benzos and pretty much any other fluorinated drug, which is a lot of them. My idiot doctors actually had me on all those medications and more, like the warfarin they added as my blood clots appeared around two weeks into my unbelievable ordeal. I suffered horrific damage from head to toe, body and mind and endured many painful surgeries including a cartilage transplant from a dead child. I am now the Senior Admin of Fluoroquinolone Toxicity Group, the biggest and busiest of many facebook support groups that mostly work together to meet the needs of the exploding FQ community, or, as the legal profession seems to be in the habit of doing for some reason, the FLQ community. We welcome anyone who has taken these drugs who has ANY unexplained medical issues. Please watch for screening messages from our hard working admins, even in you Message Requests Folder. Thank you again, AboutLawsuits.com for your excellent ongoing coverage of this evolving story, pretty much in a class by itself in the legal community. Best wishes everyone! Mark

  2. Darlene Reply

    Thank you so much for your continued coverage on this class of Antibiotics. This is not rare. Regardless of all the warnings that have been announced Doctors are still using these as Firtst line for minor uncultured assumed infections to unsuspecting patients. Most refuse to even acknowledge the damage. For anyone reading this and thinking this can’t happen, it can! There is no cure.

  3. Stacy Reply

    yes it caused severe insomnia for years im also 7yrs out still have trouble to fall asleep or wake up always tired . Please be aware of how very dangerous to your health these meds are tk you for sharing this article to all

  4. Kelly Reply

    Thank you for advocating for fluoroquinolone toxicity awareness!! Levofloxacin (otherwise known as Levaquin) ruined my life. 4 years ago, I was a relatively healthy 29 year old… until taking FQ antibiotics for a simple sinus/ear infection. Overnight I developed nerve and tendon damage in both legs and had horrible abdominal, rib and stomach pains… I couldn’t walk normal for months. Developed GI issues related to the neuropathy, as well as chronic ear problems. Every day since Feb 2013 has been a challenge. Some days, I want to give up. Other days are ok. Living with FQAD is never knowing what any day is going to be like. I can only hope our constant advocacy will spread awareness to others so they don’t have to go through the pain we all have suffered.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.